Is Taking 3 Mood Stabilizers Safe? Concerns about Abilify
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is Taking 3 Mood Stabilizers Safe?  Concerns about Abilify


I seem to find myself in my first mixed state.  I am on Lithium (900) and Lamictal (200) for maintenance for the last two years with no issue.  The mixed state has become nearly unbearable so I went to my doc who put me on Abilify.  I hate it and can't afford it anyway.  I also don't like the anti-psychotic class of drugs. I am frightened of them and don't like their side effect profile. He said the next thing to try is Trileptal.  But that is another mood stabilizer.  I like the mood stabilizers, but is taking three of them safe or is there a precedent for it?  Do I need to wean off Lithium or Lamictal to be on Trileptal?   The symptoms that are most troubling to me are the anxiety and oh goodness, the ANGER.  It has to go away or I will lose my family and my job.  Is there any medication that can be used episodically to address this?  My doc says that I would need to stay on Abilify for months.  (about 4 days is all I have been able to tolerate.)
 
 Thanks
 Kathleen
 

Dear Kathleen --

A couple of ideas for discussion with your psychiatrist.  To answer your specific question, is taking three mood stabilizers safe, is there a precedent for that?  That's easy: clearly yes.  It is very common.  Indeed, although I have not seen the reference in a while, there was once an article from the Harvard bipolar disorders clinic indicating that the average number of medications for their patients was 4.  

And indeed, yes, the routine strategy for continued evidence of mood cycling, despite mood stabilizer medications that have been optimized (maximum tolerable dose without significant side effects or risks), is to add another mood stabilizer.   

However, prior to that step, of course one would want to ask "why now?  What happened to change things?".  Common destabilizing influences: a huge new stress; alcohol (and certainly street drugs); a change in sleep schedule, particularly some kind of sleep deprivation; new medications, especially steroids; and on the list because of your gender, though less clear and harder to establish as a "cause", entering perimenopause (which is generally thought to be in about five years before menstrual periods actually stop, though some give that number as 10 years, which puts it at age 41, on average). That is not a complete list. 

Obviously the idea would be to search out whatever might have caused the resumption of symptoms after a period of stability, and address that instead of adding a new medication which only targets the symptoms, not necessarily the cause.  However, very commonly we are unable to establish what the cause might be, and so have to do just what your psychiatrist did. 

In that role, aripiprazole (Abilify; let's all boycott that name) is a reasonable choice.  However, at low doses (e.g. 2.5 - 5 mg) it can act quite differently than at the original standard dose of 15 mg.  The lower doses are thought perhaps to act more like an antidepressant.  Indeed, in some cases, I think I've seen that lower dose act so much like an antidepressant, it precipitates a mixed state or rapid cycling (as antidepressants are generally recognized to sometimes cause). In theory, one solution to that problem is to turn up the dose (although of course you would not want to do that on your own, only in discussion with your psychiatrist.  But you might get the okay to do that with a phone call.)  Obviously another alternative is to stop aripiprazole and move on to an alternative mood stabilizer.   

I have done this several times recently, switching away from aripiprazole for this problem, and it seemed to me that the instability I thought might have been precipitated by aripiprazole lasted for a month or two.  I don't mean to scare you.  The point is that whatever you find with the new medication, you'll have to factor in the possibility that part of what you are experiencing is actually coming from going on and then off of aripiprazole.  Again, this does not mean that aripiprazole was a poor choice.  We are still learning the ins and outs of this medication.  And facing an unstable period of time after starting and stopping the medication is routine, in the case of antidepressants. So it is not as though aripiprazole is some major bad guy.  I would expect the same in the case of starting and stopping ziprasidone (Geodon), for example.  Not oxcarbamazepine (Trileptal), however, which is a more straightforward (single action) medication. 

Good luck with the process from here. 

Dr. Phelps

 

Published April, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?